Acta Scientific Paediatrics (ISSN: 2581-883X)

Case Report Volume 3 Issue 3

Accidental Ingestion of Dapsone in Children - A Case Report Experienced in Government Tertiary Care Hospital

Rashmi Patil*, Megha, Chikkanarasareddy PS, Panikaj AT, Vijeta V Rane and Sarala Sabapathy

Rashmi Patil*, Megha, Chikkanarasareddy PS, Panikaj AT, Vijeta V Rane and Sarala Sabapathy

*Corresponding Author:Rashmi Patil, Department of Paediatrics, Bangalore Medical College and Research Institute, Bangalore, India.

Received: January 21, 2020; Published: February 06, 2020

×

Abstract

  Dapsone, a sulfonamide derivative is being increasingly used in the treatment of a wide variety of dermatological disorders. Dapsone intoxication in children is most commonly, accidental and uncommon. The most frequent reaction that occur with higher doses of Dapsone toxicity is hemolytic anemia and methemoglobinemia. Rapid clinical assessment, measurement of methemoglobin levels and meticulous institution of treatment with Intravenous methylene blue decreases the mortality and morbidity. Here we report a 4 years old girl with methemoglobinemia secondary to severe dapsone poisoning with sinus arrhythmia and its successful management.

Keywords: Accidental; Dapsone Consumption; Children; Methemoglobinemia; Sinus Arrhythmia; Methylene Blue

×

References

  1. Malla G., et al. “Encountering dapsone poisoning in a child at the emergency department of a tertiary care hospital in eastern Nepal”. Health Renaissance 12.1 (2014): 52-54 
  2. Gomber S., et al. “Accidental dapsone poisoning in children”. Indian Pediatrics 31 (1994): 1123- 1125. 
  3. Vijayakumar PG., et al. “Methaemoglobin analysis in acute dapsone poisoning”. Journal of Indian Society of Toxicology (2012): 20-23. 
  4. Prasad R., et al. “Dapsone induced Methemoglobinemia, Sulfhemoglobinemia and Hemolytic anemia: A case report with a note on treatment strategies”. Indian Journal of Pharmaceutical Sciences 34 (2002): 283-285. 
  5. Linakis JG., et al. “Recurrent methemoglobinemia after acute dapsone intoxication in a child”. The Journal of Emergency Medicine 8 (1990): 351-352. 
  6. Comber S., et al. “Accidental Dapsone Poisoning in Children”. Indian Pediatrics 31.9 (1994): 1123-1125.
  7. Agrawal A., et al. “Ascorbic acid as an effective alternative for treatment of dapsone poisoning in a child: A case report”. Indian Journal of Case Reports 3.2 (2017): 85-87.
  8. Kleigman RM., et al. “Nelson Textbook of Pediatrics”. 20th ed. 2 (2016): 2348.
  9. Sunilkumar MN., et al. “Acute dapsone poisoning in a 3- year-old child: case report with review of literature”. World Journal of Clinical Cases 3.10 (2015): 911-914. 
  10. Carrazza Maria Zilda N., et al. “Clinical and laboratory parameters in dapsone acute intoxication”. Rev. Saudi Publica 34.4 (2000): 396-401. 
  11. Barclay JA., et al. “Dapsone-induced methemoglobinemia: a primer for clinicians”. Annals of Pharmacotherapy 45 (2011): 1103-1115. 
  12. Brunton LL., et al. “Goodman and Gilman’s The Pharmacological Basis of Therapeutics”.13th ed. (2018): 1013-1034.
  13. Landers D., et al. “Dapsone induced methaemoglobinaemia”. International Journal of STD & AIDS 7 (1996): 445-447.
  14. Goldfrank LR., et al. “Nitroglycerine (methemoglobinemia)”. In: Toxicologic Emergencies, 4th edn. Eds Goldfrank LR, Flomenbaum NE. California, Appleton and Lange (1990): 39-396. 
  15. Turner MD., et al. “The recognition, physiology, and treatment of medication-induced methemoglobinemia: a case report”. Anesthesia Progress 54 (2007): 115-117.
  16. Curry S. “Methemoglobinemia”. Annals of Emergency Medicine 11 (1982): 214-221.
  17. Singh UK., et al. “Poisoning in Children”. 3rd ed., (2006): 199-200. 
  18. Erstad BL. “Dapsone induced methemoglobinemia and hemolytic anemia”. Clinical Pharmacology 11 (1992): 800-805. 
  19. Hanzlik PJ. “Subject of This Letter: Methylene Blue as Antidote for Cyanide Poisoning”. California and Western Medicine 38 (1933): 225-226.
  20. Disanto AR and Wagner JG. “Pharmacokinetics of highly ionized drugs. II: Methylene blue- absorption, metabolism and excretion in man and dog after oral absorption”. Journal of Pharmaceutical Sciences 61 (1972): 1086-1090. 
  21. Gachot B., et al. “Short-term effects of methylene blue on hemodynamics and gas exchange in humans with septic shock”. Intensive Care Medicine 21 (1995): 1027-1031. 
  22. Weingartner R., et al. “Blockade of the action of nitric oxide in human septic shock increases systemic vascular resistance and has detrimental effects on pulmonary function after a short infusion of methylene blue”. Brazilian Journal of Medical and Biological Research 32 (1999): 1505-1513. 
  23. Nair PM and Philip E. “Accidental dapsone poisoning in children”. Annals of Tropical Paediatrics 4 (1984): 241-242.
  24. Ward KE and McCarthy MW. “Dapsone-induced methemoglobinemia”. Annals of Pharmacotherapy 32 (1998): 549-553. 
  25. Kumar A., et al. “Exchange transfusion of dapsone poisoning”. Indian Pediatrics 25 (1998): 798-800. 
  26. Berlin G., et al. “Acute dapsone intoxication: A case treated with continuous infusion of methylene blue, forced diuresis and plasma exchange”. Journal of Toxicology: Clinical Toxicology 22 (1984): 537-548. 
  27. Endre ZH., et al. “Successful treatment of acute dapsone intoxication using charcoal hemoperfusion”. Australian and New Zealand Journal of Medicine 13 (1983): 509-512.
  28. Singh S., et al. “Dapsoneinduced methemoglobinemia: “Saturation gap” - The key to diagnosis”. Journal of Anaesthesiology Clinical Pharmacology 30.1 (2014): 86-88. 
×

Citation

Citation: Rashmi Patil. “Accidental Ingestion of Dapsone in Children - A Case Report Experienced in Government Tertiary Care Hospital”. Acta Scientific Paediatrics 3.3 (2020): 01-04.



Member In



News and Events


  • Certification for Review
    Acta Scientific certifies the Editors/reviewers for their review done towards the assigned articles of the respective journals.
  • Submission Timeline for March Issue
    The last date for submission of articles for regular Issues is March 10, 2020.
  • Publication Certificate
    Authors will be issued a "Publication Certificate" as a mark of appreciation for publishing their work.
  • Best Article of the Issue
    The Editors will elect one Best Article after each issue release. The authors of this article will be provided with a certificate of “Best Article of the Issue”.
  • Welcoming Article Submission
    Acta Scientific delightfully welcomes active researchers for submission of articles towards the upcoming issue of respective journals.
  • Contact US